Iowa, 2008

Damaging Winds in Iowa, July 19, 2008

July 19, 2008 · NWS DVN · 11 events in 5 counties and zones

An upper level disturbance moved across the Upper Midwest during the evening of July 19 as a frontal boundary pushed into central Iowa. Showers and thunderstorms were the result across much of the region, some of which produced damaging wind gusts between 60 and 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance moved across the Upper Midwest during the evening of July 19 as a frontal boundary pushed into central Iowa. Showers and thunderstorms were the result across much of the region, some of which produced damaging wind gusts between 60 and 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 2:23 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 19, 2:23 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT SAT JUL 19 2008

.SYNOPSIS...
COMPLICATED WEATHER SCENARIO ACROSS THE FORECAST AREA THIS
AFTERNOON.  THE MCS THAT MOVED THROUGH THE AREA OVERNIGHT HAD VERY
SCATTERED CONVECTION...SO WE HAD LOCATIONS WITH UP AROUND 2 INCHES
OF RAIN...BUT OTHER LOCATIONS THAT ONLY RECEIVED LESS THAN A TENTH
OF AN INCH.  A STRIPE FROM APPROXIMATELY CEDAR RAPIDS TO FREEPORT
GOT THE MOST RAIN...AND HAD A FEW LOCATIONS WITH 1 TO 2 INCHES OF
RAINFALL OR MORE.  THE MCV THAT WAS ASSOCIATED WITH THIS CONVECTION
HAS MOVED WELL OFF TO THE EAST...AND FOR NOW THE AREA IS DRY.  AN
MCS MOVED ACROSS SOUTH DAKOTA OVERNIGHT AND HAS BEEN DECAYING OVER
SOUTHERN MINNESOTA THIS MORNING.  IT APPEARS TO HAVE LAID OUT SOME
SORT OF OUTFLOW BOUNDARY/WARM FRONT FROM CENTRAL MINNESOTA SOUTHEAST
ACROSS THE ARX AREA AND INTO NORTHERN ILLINOIS. A COLD FRONT IS
DRAPED FROM WESTERN NEBRASKA NORTHEAST ACROSS TO SOUTHERN MINNESOTA
AND EAST INTO WISCONSIN AND MICHIGAN.  NEW CONVECTION HAS FIRED
ALONG THIS BOUNDARY OVER SOUTHEASTERN SOUTH DAKOTA...WHERE THERE IS
GOOD PRESSURE FALLS...MOISTURE CONVERGENCE AND PLENTY OF INSTABILITY.
&&

.SHORT TERM...TONIGHT...
FROM THE CONFUSED TANGLE OF BOUNDARIES AND FRONTS THIS AFTERNOON THE
MAIN CONCERN HAS BECOME WHERE THE NEXT MCS WILL FIRE.  THE
CONVECTION OVER SOUTH DAKOTA HAS BECOME SURFACE BASED AS IT HAS NOW
MOVED AWAY FROM THE INITIATING BOUNDARY AND INTO THE AREA OF
PRESSURE FALLS AND MOISTURE CONVERGENCE JUST TO THE EAST.  FOR OUR
FORECAST AREA...WE APPEAR TO BE WEAKLY CAPPED AND THE CLOUDINESS
AROUND THIS AFTERNOON IS KEEPING CONVECTION FROM DEVELOPING.
TONIGHTS CONVECTION...WHICH I HAVE ALREADY MENTIONED ABOVE OVER
SOUTHEAST SD AND SW MN...WILL SLIDE EAST ACROSS THE MN/IA BORDER
LATE THIS AFTERNOON AND EVENING.  IT WILL PUSH A WING OF CONVECTION
SOUTHEAST ACROSS THE CWA LATE THIS EVENING...LIKELY STARTING AROUND
THE 03Z TIME FRAME...AND LASTING MUCH OF THE NIGHT.  THE MAIN RISK
WILL BE HEAVY RAIN ACROSS THE NORTH AS THE PRECIPITABLE WATER VALUES
WILL BE UP IN THE 1.5 TO 2.0 INCH RANGE.  CONVECTION DOES LOOK LIKE
IT SHOULD BE FAIRLY PROGRESSIVE...BUT THERE IS SOME RISK OF REPEAT
THUNDERSTORMS LATER IN THE EVENT.  FOR NOW HAVE DECIDED TO HOLD
OFF...AND WILL LET THE EVENING SHIFT DECIDE IF THE POSSIBLE TRAINING
WILL SET UP IN THE RIGHT AREA OR NOT.  WHILE WE ARE IN A SLIGHT RISK
OF SEVERE WEATHER...FEEL THAT THE RISK IS GOING TO BE SOMEWHAT
ISOLATED AS CONVECTION CURRENTLY MOVING ALONG THE MN/IA BORDER WILL
HAVE TO PUSH SOMETHING DOWN INTO THE CWA BEFORE ABOUT 9-10 PM FOR US
TO HAVE A SIGNIFICANT RISK OF SEVERE...WHICH QUICKLY DIMINISHES
AFTER THAT.    ...LE...

.LONG TERM...SUNDAY THROUGH SATURDAY...
AREA REMAINS IN ACTIVE PATTERN THROUGH AT LEAST MONDAY NIGHT AS THE
LOW LEVEL BOUNDARY REMAINING IN THE VICINITY...WITH HIGH PW AIRMASS
AND FAST ZONAL UPPER FLOW JUST TO THE NORTH KEEPING FAVORABLE
CONDITIONS FOR PERIODIC MCS ACTIVITY. THIS LOOKS TO CHANGE BY EARLY
NEXT WEEK AS MODELS IN AGREEMENT WITH UPPER LEVEL RIDGE BUILDING OUT
WEST WITH SURFACE HIGH OVER GREAT LAKES FEEDING DRIER LOW LEVEL
AIRMASS INTO THE CWFA. THIS WILL PROVIDE A BREAK FROM DAILY
THUNDERSTORM CHANCES AND THE SUMMER HEAT AND HUMIDITY TUE AND WED.
PATTERN AGAIN BECOMES ACTIVE THU THROUGH SAT AS UPPER RIDGE FLATTENS
AND DEEPER MOISTURE/HIGH PW AIRMASS RETURNS UPSTREAM INTO THE
NORTHERN PLAINS.

SUNDAY...CHALLENGE WILL BE HOW FAR SOUTH THE SYNOPTIC FRONT GETS
PUSHED BY OVERNIGHT CONVECTION TONIGHT...AND RESULTING AFFECT ON
LOCATION OF LATE DAY AND EVENING CONVECTION. BULK OF THE DAY LOOKS
TO BE BETWEEN PERIODS OF SYNOPTIC FORCING WITH H7 TEMPERATURES CLOSE
TO 10 DEG C CAPPING CONVECTION AND HAVE MAINTAINED ONLY SLIGHT
CHANCE POPS. DECENT WAA DEVELOPS AT H8 ACROSS THE SOUTH...WITH
VALUES APPROACHING 22 DEG BY AFTERNOON RESULTING IN HIGHS REACHING
LOWER 90S OVER AT LEAST THE SOUTH.

SUN NIGHT INTO MON...FORCING AHEAD OF STRONGER SHORTWAVE CURRENTLY
MOVING INTO ND ARRIVES SUN NIGHT WITH SUPPLY OF HIGH PW AIRMASS
ALREADY POOLING OVER THE CWA AT THE TIME SETTING THE STAGE FOR AN
MCS TO DEVELOP OVER OR NEAR THE CWA AND HAVE RIBBON OF HIGH CHANCE
POPS ACROSS THE CENTRAL CWA WHERE THE LOW LEVEL BOUNDARY WILL LIKELY
RESIDE. WITH GFS PW VALUES AGAIN PROGGED TO EXCEED 2 INCHES...WILL
CONTINUE THE THREAT OF HEAVY RAINFALL AND WILL HAVE TO MONITOR FOR
FLASH FLOOD WATCH NEED IN ESPECIALLY E CENTRAL IA THAT HAS ALREADY
BEEN HIT BY SEVERAL HEAVY RAINFALL EVENTS THE PAST COUPLE DAYS. WILL
KEEP CHANCE POPS OVER AREA THROUGH MON UNTIL SYNOPTIC SUBSIDENCE
ARRIVES MON NIGHT AND SURFACE FRONT SHIFTS SOUTH.

SURFACE HIGH OVER GREAT LAKES TO FEED DRIER AND SLIGHTLY COOLER
AIRMASS INTO AREA TUE AND WED...THEN HEAT AND HUMIDITY RETURNS THU
THROUGH SAT. BEST POTENTIAL FOR WIDESPREAD THUNDERSTORMS ARE
CENTERED ON THU AND THU NIGHT...WHEN MODELS...ESPECIALLY THE
ECMWF...DEPICT THE NEXT FROPA AND POTENT SURFACE LOW IMPACTING THE
REGION WITH HEAVY RAIN POTENTIAL. BROUGHT IN SAT AS DRY WITH TEMPS
NEAR CLIMO FOR NOW...BUT WITH ACTIVE PATTERN AND CURRENT POOR
AGREEMENT AMONG MODELS THAT FAR OUT...FORECAST CONFIDENCE IS BELOW
AVERAGE. ..SHEETS..

&&

.AVIATION...
SCT-BKN MVFR CIGS ACROSS THE TAF LOCATIONS THIS AFTERNOON AND EARLY
EVENING...IN A VERY HUMID AIRMASS.  THUNDERSTORMS EXPECTED TO MOVE
INTO TAF LOCATIONS LATE EVENING AND OVERNIGHT WITH MAINLY MVFR CIGS
AND VSBYS...WITH OCCASIONAL IFR CONDITIONS IN STRONGER CELLS.  MVFR
CONDITIONS TO LINGER INTO SUNDAY MORNING BEHIND CONVECTION. ...LE...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/SHEETS
Hazardous weather outlook, Jul 19, 3:50 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT SAT JUL 19 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
450 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST...AND OUT
OF THE OUTLOOK AREA EARLY THIS MORNING. BY AFTERNOON...PARTLY
CLOUDY SKIES WILL ALLOW TEMPERATURES TO WARM INTO THE LOWER TO MID
80S...AND ALONG WITH HIGH HUMIDITY LEVELS...THIS WILL PROVIDE THE
FUEL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK
FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY 34 IN IOWA AND ILLINOIS.
THE PRIMARY RISK WITH STORMS WILL BE HEAVY RAIN ONCE AGAIN...BUT
DAMAGING WINDS WILL ALSO BE POSSIBLE. TONIGHT...A LARGE COMPLEX OF
THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST OVER
IOWA...ILLINOIS...AND WISCONSIN. THIS AREA OF STORMS MAY BRING
ADDITIONAL HEAVY RAIN...AND A RISK FOR FLASH FLOODING TO PORTIONS
OF THE OUTLOOK AREA.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY AND
SUNDAY NIGHT. HEAVY RAIN WILL BE LIKELY WITH THUNDERSTORMS SUNDAY
NIGHT.  OTHER THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF NEXT
WEEK...BUT IT IS TOO EARLY TO DETERMINE THE THREAT OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. HEAVY
RAINFALL REPORTS WOULD BE APPRECIATED.

ERVIN

In the hours before

Special weather statement, Jul 19, 5:13 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT SAT JUL 19 2008

IAZ040>042-051>053-063>065-076-077-200115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-
KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...
SIGOURNEY...WASHINGTON
613 PM CDT SAT JUL 19 2008

...INTENSE THUNDERSTORMS DEVELOPING LATER THIS EVENING...

A LINE OF INTENSE THUNDERSTORMS...PRESENTLY MOVING EAST-SOUTHEAST
AT 35 MPH ACROSS NORTHERN IOWA...WILL ENTER EASTERN IOWA LATER
THIS EVENING. BY 8 PM...THE STORMS WILL REACH THE INDEPENDENCE
AREA. BY 9 PM...THE STORMS WILL EXTEND ALONG A LINE THROUGH VINTON
AND MANCHESTER. THE STORMS WILL CONTINUE MOVING EAST-SOUTHEAST
THEREAFTER.

THESE STORMS WILL BE CAPABLE OF PRODUCING VIVID CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WIND GUSTS AS HIGH AS 60 MPH AND
NICKEL SIZED HAIL.

JAZ
Special weather statement, Jul 19, 6:21 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT SAT JUL 19 2008

IAZ040>042-051>053-063>065-076-077-200330-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-
KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...
SIGOURNEY...WASHINGTON
721 PM CDT SAT JUL 19 2008

...INTENSE THUNDERSTORMS APPROACHING EASTERN IOWA...

A LINE OF INTENSE THUNDERSTORMS...PRESENTLY MOVING EAST-SOUTHEAST
AT 35 MPH ACROSS NORTHERN IOWA...WILL ENTER EASTERN IOWA WITHIN
THE NEXT COUPLE HOURS. BY 830 PM...THE STORMS WILL REACH THE
INDEPENDENCE AREA. BY 900 PM...THE STORMS WILL EXTEND ALONG A LINE
THROUGH VINTON AND MANCHESTER. THEY WILL APPROACH THE
MARENGO...CEDAR RAPIDS...ANAMOSA...MONTICELLO AND DUBUQUE AREAS BY
10 PM.

THESE STORMS WILL BE CAPABLE OF PRODUCING VIVID CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WIND GUSTS AS HIGH AS 60 MPH AND
NICKEL SIZED HAIL.

JAZ

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 19, 7:20 PM CST
Where
Buchanan County, 3.43 mi NE of Independence
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
42.510, -91.840

Wind gusts estimated to be 70 mph damaged a storage shed, ripped the roof off a grain bin, damaged some crops, blew a 3 foot diameter tree down, and blew 5 to 6 inch diameter tree limbs down about 4 miles northeast of Independence, IA at 820 pm July 19.

Thunderstorm Wind, Buchanan

When
July 19, 7:20 PM CST
Where
Buchanan County, 1.81 mi NNW of Independence to 2.5 mi NE of Independence
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.495, -91.890

Wind gusts estimated to be 60 mph damaged some crops north of Independence, IA at 820 pm July 19. The damage path was 200 yards wide and extended from approximately 2 miles north of Independence to approximately 2.5 miles northeast of Independence.

Thunderstorm Wind, Buchanan

When
July 19, 7:22 PM CST
Where
Buchanan County, 4.61 mi NE of Independence
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
42.520, -91.820

Wind gusts estimated to be 70 mph destroyed a barn about 5 miles northeast of Independence, IA at 822 pm July 19.

Thunderstorm Wind, Buchanan

When
July 19, 7:38 PM CST
Where
Buchanan County, 0.51 mi E of Three Elms Co Park
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.450, -91.860

Wind gusts estimated to be 70 mph blew down some trees throughout Independence, IA, blew some grain bins over about 2 miles southeast of town, and blew some trees down across County Road W35 at 838 pm July 19.

Thunderstorm Wind, Benton

When
July 19, 7:38 PM CST
Where
Benton County, Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -92.200

Wind gusts estimated to be 60 mph blew down some tree branches 3 to 4 inches in diameter in Keystone, IA at 838 pm July 19.

Thunderstorm Wind, Benton

When
July 19, 7:38 PM CST
Where
Benton County, Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -92.200

Wind gusts estimated to be 60 mph were observed in Keystone, IA at 838 pm July 19.

Thunderstorm Wind, Delaware

When
July 19, 8:00 PM CST
Where
Delaware County, 0.51 mi W of Masonville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.480, -91.590

Wind gusts estimated to be 70 mph blew 12 inch diameter trees down in Masonville, IA at 900 pm July 19.

Thunderstorm Wind, Linn

When
July 19, 8:12 PM CST
Where
Linn County, 0.83 mi ENE of Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.036, -91.586

Wind gusts estimated to be 70 mph blew a 2 foot diameter tree down across 25th Street in Marion, IA at 912 pm July 19. Traffic was blocked in both directions. A power outage was also observed in Hiawatha, IA.

Thunderstorm Wind, Delaware

When
July 19, 8:16 PM CST
Where
Delaware County, 0.69 mi S of Hopkinton
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.340, -91.250

Wind gusts estimated to be 60 to 70 mph were observed in Hopkinton, IA at 916 pm July 19. This report was relayed by law enforcement officials.

Thunderstorm Wind, Jones

When
July 19, 8:20 PM CST
Where
Jones County, 0.44 mi NW of Wapsipinicon Sp to 0.3 mi NNW of Wapsipinicon Sp
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.104, -91.287

Wind gusts estimated to be 70 mph blew down a large tree across East 4th Street in Anamosa, IA at 920 pm July 19. The tree blocked the entire street.

Thunderstorm Wind, Jones

When
July 19, 8:20 PM CST
Where
Jones County, 1.01 mi NW of Wapsipinicon Sp to 0.73 mi NE of Wapsipinicon Sp
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.108, -91.296

Wind gusts estimated to be 70 mph blew down numerous 5 inch diameter tree limbs across Anamosa, IA at 920 pm July 19.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127191, 127194, 127195, 127198, 127201, 127202, 127207, 127224, 127234, 127249, 127255.